Kansas, 2019

Winter Storm and Winter Weather in Kansas, January 11 to 12, 2019

January 11 to 12, 2019 · NWS DDC · 10 events in 10 counties and zones

An upper level system moved out the Rockies and provided the lift above a cold and moist airmass to produce widespread snow, some of it heavy.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level system moved out the Rockies and provided the lift above a cold and moist airmass to produce widespread snow, some of it heavy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 11, 5:32 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 11, 5:32 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
532 PM CST Fri Jan 11 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 317 PM CST Fri Jan 11 2019

Forecast snow amounts continue to be the main forecast challenge
tonight into early tomorrow morning. Water vapor loop and RAP
analysis showed the mid level cyclone developing nicely across far
northeastern New Mexico and southeastern Colorado. The main 400mb
potential vorticity (PV) stream was just beginning to round the base
of the trough across southern New Mexico, so slight increase in the
cyclone strength is expected tonight, as the mid level low itself at
500-700mb is pulled slightly southward toward the PV max. What this
means is that greatest 700mb frontogenesis tonight will likely be
just a bit farther south, so we have expanded the 4-6" snow area
south a little bit more, including Dodge City. The 1-3" area was
also expanded south, so we will be adding more counties to the
Winter Weather Advisory. We have decided against a Winter Storm
Warning as of 3 PM CST, given the fact that any 6+ inch snowfall
amounts will probably be confined to a fairly small area. The
incoming evening shift will have to monitor trends very closely,
though, and upgrade some counties as needed along/north of the 700mb
low track. Wind speeds in the 15-20 mph range will promote at least
some light blowing and drifting snow, although this will most likely
not be too much of a concern until early Saturday morning. Snow will
end from west to east early to mid morning. Following the storm
Saturday, temperatures are not expected to move much at all, with
lower to mid 30s for highs, coldest over the deeper snow cover areas.

.LONG TERM...(Saturday night through Friday)
Issued at 317 PM CST Fri Jan 11 2019

The new snowpack will have an impact on temperatures for at least a
few days late weekend into early next week. Snowpack areas will
likely see highs only in the upper 30s to lower 40s whereas areas
farther southwest where less snow is expected, temperatures will
start to warm back up into the 50s, especially by Tuesday with good
downslope conditions resuming across the central CONUS. On the
whole, next week looks rather quiet with fairly flat zonal flow
prevailing across much of the western and central CONUS.  Just
beyond this period, another active pattern appears possible based on
some signals from latest ECMWF. More on that later, though.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 514 PM CST Fri Jan 11 2019

Widespread snow and IFR ceilings can be expected at all TAF sites
through at least 09z Saturday. Visibilities of 1 to 3 miles will
be likely overnight but as a band of steadier and heavier
snowfall crosses southwest Kansas visibilities of 1/2 mile or
less can be expected at times. Snowfall rates of around one inch
an hour can be expected during this period. The better timing for
this heavier snowfall/low visibilities will occur in the Garden
City and Hays through 06z and most likely in the Dodge City area
between 03z and 06z Saturday. After 09z Saturday the snow will
begin to taper off and visibilities will improve. Ceilings however
will stay at or below 1200 ft AGL based on the latest BUFR
soundings. Winds overnight will be northeast at near 15 knots with
some higher gusts possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  29  34  22  35 /  90  20   0   0
GCK  29  35  21  36 / 100  20   0   0
EHA  31  39  24  40 /  80  10   0  10
LBL  31  38  22  38 /  80  10   0  10
HYS  28  31  20  32 / 100  40   0   0
P28  32  37  25  36 / 100  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM CST /8 AM MST/ Saturday for
KSZ030-031-043>046-061>066-074>081-084>088.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Jan 11, 3:31 AM CST, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
331 AM CST Fri Jan 11 2019

KSZ030-031-043>046-061>066-074>081-084>090-120945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
331 AM CST Fri Jan 11 2019 /231 AM MST Fri Jan 11 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A winter weather advisory is in effect. See the latest winter
weather message for more details.

Day 1 Hazards
-------------
* Freezing rain: Elevated risk
* Snow: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

A winter weather advisory is in effect. See the latest winter
weather message for more details.

Days 2-7 Hazards
----------------
* Saturday
  - Non thunderstorm wind: Limited risk
  - Snow: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jan 11, 6:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CST FRI JAN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     SNOW             NESS CITY               38.46N 99.90W
01/11/2019  E1.5 INCH        NESS               KS   LAW ENFORCEMENT

            1 TO 1.5 INCHES OF SNOW REPORTED SO FAR.

&&

GT
Local storm report, Jan 11, 6:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CST FRI JAN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     SNOW             HEALY                   38.60N 100.62W
01/11/2019  E1.0 INCH        LANE               KS   EMERGENCY MNGR

&&

GT
Local storm report, Jan 11, 7:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CST FRI JAN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     SNOW             HEALY                   38.60N 100.62W
01/11/2019  M2.0 INCH        LANE               KS   EMERGENCY MNGR

&&

GT
Local storm report, Jan 11, 7:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CST FRI JAN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     SNOW             SCOTT CITY              38.48N 100.91W
01/11/2019  M3.5 INCH        SCOTT              KS   EMERGENCY MNGR

&&

GT
Local storm report, Jan 11, 7:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CST FRI JAN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     SNOW             HAYS                    38.88N 99.32W
01/11/2019  E4.0 INCH        ELLIS              KS   LAW ENFORCEMENT

            TOTALS AROUND 4 INCHES IN ELLIS COUNTY SO
            FAR.

&&

GT
Local storm report, Jan 11, 7:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CST FRI JAN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     SNOW             BISON                   38.52N 99.20W
01/11/2019  E1.5 INCH        RUSH               KS   LAW ENFORCEMENT

&&

GT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Meade

When
January 11, 8:00 PM CST to January 12, 8:00 AM CST
Where
Meade forecast zone
Reported by
Public
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Snowfall of 5.5 inches was reported in Plains.

Winter Storm, Finney

When
January 11, 8:00 PM CST to January 12, 8:00 AM CST
Where
Finney forecast zone
Reported by
Emergency Manager
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Snowfall of 6 inches was reported on the east side of Garden City.

Winter Storm, Ford

When
January 11, 8:00 PM CST to January 12, 8:00 AM CST
Where
Ford forecast zone
Reported by
Emergency Manager
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Snowfall of 6 inches was reported on the north side of Dodge City.

Winter Storm, Scott

When
January 11, 8:00 PM CST to January 12, 8:00 AM CST
Where
Scott forecast zone
Reported by
Emergency Manager
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Snowfall of 6 inches was reported at Scott State Lake.

Winter Storm, Rush

When
January 11, 8:00 PM CST to January 12, 8:00 AM CST
Where
Rush forecast zone
Reported by
Emergency Manager
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Snowfall of 6.5 inches was observed in McCracken.

Winter Storm, Ness

When
January 11, 8:00 PM CST to January 12, 8:00 AM CST
Where
Ness forecast zone
Reported by
Emergency Manager
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Snowfall of 8 inches was observed in Utica.

Winter Storm, Lane

When
January 11, 8:00 PM CST to January 12, 8:00 AM CST
Where
Lane forecast zone
Reported by
Emergency Manager
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Snowfall of 7 inches was observed in Healy.

Winter Storm, Trego

When
January 11, 8:00 PM CST to January 12, 8:00 AM CST
Where
Trego forecast zone
Reported by
Emergency Manager
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Snowfall of 9 inches was observed 10 miles south of Collyer.

Winter Weather, Grant

When
January 11, 10:00 PM CST to January 12, 8:00 AM CST
Where
Grant forecast zone
Reported by
Emergency Manager
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Snowfall of 5 inches was observed around Ulysses.

Winter Weather, Gray

When
January 11, 10:00 PM CST to January 12, 8:00 AM CST
Where
Gray forecast zone
Reported by
Emergency Manager
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Snowfall of 5 inches was observed near Montezuma.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808586, 808587, 808588, 808589, 808591, 808592, 808596, 808597, 808593, 808594.